Patients with Ankylosing Spondylitis Don’t Fully Trust Biosimilars

According to a story from ankylosingspondylitisnews.com, a significant proportion of patients stopped taking a biosimilar for infliximab within six months of transitioning to the new medication. This suggests that the patients may have less trust in the effectiveness of the new drug.

Ankylosing spondylitis is a form of arthritis that is known for causing long term inflammation of the spinal joints. The joints that connect the hips to the spine are often affected and others, such as those of the hips or shoulders, may also be affected. Episodes of back pain are common symptom, and others can include stiffness and loss of spinal mobility, eye inflammation, and damage and inflammation to the cardiovascular system and lungs. Onset is most common in the 20s and 30s. There is no cure, and treatment typically involves pain relief and attempts to slow disease progression. However, many treatments have the potential for dangerous side effects. In severe cases, ankylosing spondylitis can ultimately become debilitating can cause the spine to deform and fuse. This effectively makes the spine a single large bone which is far more vulnerable to fracture and is also completely inflexible. Osteoporosis is also common. Circulatory disease is the most common cause of death. To learn more about ankylosing spondylitis, click here.

Biosimilar drugs are generally very nearly identical to the original drug on which it is based. They are similar to generic versions of drugs, but they generally exhibit greater molecular complexity. In the study, 24 percent of patients stopped taking a infliximab biosimilar. These patients reported changes to their health that appeared to be the reason that they stopped taking the biosimilar. However, testing of the patient sample did not indicate significant changes to disease endpoints. Complaints included joint pain, itching, muscle pain, and fatigue.

A possible explanation is that some of the complaints were not in fact caused by the biosimilar, but was caused by some other factor. Another consideration is that patients may have had less confidence in the effectiveness of the biosimilar, which could have caused them to perceive that their condition had worsened. This would suggest that patients are generally less familiar and trusting of biosimilars, and that more should be done to inform patients about this type of drug so that they do not lost confidence.


Share this post

Close Menu